Kansas, 2013

Hail and Damaging Winds in Kansas, May 19, 2013

May 19, 2013 · NWS EAX · 8 events in 4 counties and zones

An upper level trough of low pressure over central Kansas, initiated a large area of strong to severe thunderstorms. This area of thunderstorms moved east across extreme eastern Kansas, during the late afternoon and early evening hours of May 19, 2013.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

An upper level trough of low pressure over central Kansas, initiated a large area of strong to severe thunderstorms. This area of thunderstorms moved east across extreme eastern Kansas, during the late afternoon and early evening hours of May 19, 2013. There were several reports of damaging thunderstorm winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 19, 5:51 PM CST, 21 minutes earlier.

Area forecast discussion, May 19, 5:51 PM CST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
651 PM CDT Sun May 19 2013

.SHORT TERM...(This Evening through Monday Night)
Issued at 243 PM CDT SUN MAY 19 2013

Convection is already beginning to fire ahead of a north-south-
oriented wave over central KS. This wave will be the main player this
evening, and we still expect a line of supercells to develop just
ahead of it through late afternoon. This line should be near a TOP-
STJ line around 5 pm, into the KC metro between 6 pm and 9 pm and
toward Kirksville and Boonville between 9 pm and midnight.

Airmass has become moderately to strongly unstable, evident by 2600
J/kg of CAPE on the 18Z TOP sounding. This combined with a 50-60 kt
mid-level jet streak directly overhead will be more than supportive
of organized severe thunderstorms this afternoon and evening.
Still expect storms capable of very large hail and a few tornadoes to
develop over eastern KS which will transition into a line of storms
over far eastern KS or western MO and race into central MO overnight.
Latest models suggest this transition into linear or quasi-linear mode
may occur a bit earlier than previously thought, possibly as far west
as eastern KS. This line will be capable of producing widespread wind
damage and some embedded tornadoes. Better chances for strong
tornadoes now appear to be southwest of the forecast area, closer to
Wichita, where low-level wind fields will be a bit more supportive.
However, low-level shear will increase after 00Z across far western
MO, and this could support tornadoes embedded within a developing
QLCS as it tracks into Kansas City and points east. Any storms that
maintain supercell structure after 00Z will also have an enhanced
tornado threat.

Another potentially active day is in store for Monday as wind fields
remain supportive of severe storms. Much of the severe threat for
Monday depends on how far south and east the cold front pushes
overnight, and any lingering cloud debris that could cut back on
instability during the day. Models have trended slightly further east
with the location of the front, and thus the severe threat, which now
appears to be focused from near Clinton and Sedalia toward Macon and
points east. If strong instability can redevelop, shear profiles
support a severe line of storms capable of large hail and widespread
wind damage developing across these areas and spreading into eastern
MO and the Ozarks Monday evening. Heavy rain will also be a threat
with this line.

.LONG TERM...(Tuesday through Sunday)
Issued at 243 PM CDT SUN MAY 19 2013

Have lowered thunderstorm chances on Tuesday as latest guidances
indicates convection Monday night may shove effective boundary far
enough to the southeast to push highest chances of redevelopment
into the southeastern portions of the state.

Through Friday, temperatures will return to seasonal normal in the
70s, as high pressure remains in control.  Precipitation chances
begin to increase by next weekend as mid-level heights rise and
moisture returns to the Plains.  Temperatures by next weekend will
again climb back into the 80s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday Evening)
Issued at 645 PM CDT SUN MAY 19 2013

Line of severe thunderstorms tracking northeast 35kts will affect the
KMCI/KMKC terminals for about 2 hours at the start of the forecast.
High probability for winds greater than 50kts and potential for large
hail with this line. KSTJ will also be affected by this same line but
convection may last for an hour or two longer. After passage of this
line the rain chances pretty much end. Will be watching for re-
development towards sunrise Monday as a couple of the short range
convective models are picking up on this.

Otherwise, VFR conditions for Monday. With the frontal boundary
still draped over west central MO through Monday there is a chance
for convection to reform from Kansas City southward with chances
increasing the further south you get away from Kansas City.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...Hawblitzel
LONG TERM...Dux
AVIATION...MJ
Hazardous weather outlook, May 19, 4:13 PM CST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
513 PM CDT SUN MAY 19 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-201130-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
513 PM CDT SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

A LINE OF SEVERE THUNDERSTORMS HAS FORMED OVER EASTERN KANSAS LATE
THIS AFTERNOON AND WILL TRACK RAPIDLY NORTHEAST THROUGH THE ENTIRE
REGION THIS EVENING. WHILE SEVERE WEATHER IS POSSIBLE ACROSS THE
ENTIRE OUTLOOK AREA...THE GREATEST THREAT AND IMPACT WILL EXIST
ACROSS EASTERN KANSAS AND WESTERN MISSOURI...INCLUDING THE GREATER
KANSAS CITY AND ST JOSEPH AREAS. STRAIGHT-LINE DAMAGING WINDS AND
LARGE HAIL ARE LIKELY WITH THIS LINE OF STORMS. ISOLATED SUPERCELLS
EMBEDDED WITHIN THIS LINE WILL BE CAPABLE OF PRODUCING VERY LARGE HAIL
IN EXCESS OF 2 INCHES AND A FEW TORNADOES OVER EASTERN KANSAS AND
WESTERN MISSOURI DURING THE LATE AFTERNOON AND EARLY EVENING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ADDITIONAL SEVERE THUNDERSTORMS ARE EXPECTED MONDAY AFTERNOON AND
EVENING ACROSS AREAS NEAR AND EAST OF INTERSTATE 35. THE PRIMARY
HAZARDS WILL ONCE GAIN BE LARGE HAIL...DAMAGING WINDS...AND A FEW
TORNADOES. AREAS OF HEAVY RAIN FROM SEVERAL DAYS OF THUNDERSTORMS
MAY LEAD TO LOCALIZED FLOODING PROBLEMS BY MONDAY.

THUNDERSTORMS WILL BE POSSIBLE AREA-WIDE ON TUESDAY AS THE COLD FRONT
FINALLY PUSHES THROUGH THE REGION. THE BEST CHANCE FOR SEVERE
WEATHER WILL BE ACROSS CENTRAL MISSOURI...GENERALLY EAST OF A
CHILLICOTHE TO CLINTON LINE.

SLIGHT CHANCES OF THUNDERSTORMS WILL RETURN THURSDAY THROUGH
SATURDAY...MAINLY ACROSS EASTERN KANSAS AND WESTERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH TONIGHT ACROSS THE ENTIRE
OUTLOOK AREA. SPOTTER ACTIVATION WILL ALSO LIKELY BE NEEDED ON
MONDAY.

MJ

In the hours before

Local storm report, May 19, 3:15 PM CST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
415 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0408 PM     HAIL             ROCKPORT                40.42N 95.52W
05/19/2013  E1.00 INCH       ATCHISON           MO   LAW ENFORCEMENT

&&

ABAILEY
Local storm report, May 19, 3:17 PM CST, 2 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
417 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             ROCKPORT                40.42N 95.52W
05/19/2013  E1.00 INCH       ATCHISON           MO   PUBLIC

&&

ABAILEY
Local storm report, May 19, 3:30 PM CST, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
430 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0426 PM     HAIL             2 W WESTBORO            40.53N 95.36W
05/19/2013  M1.75 INCH       ATCHISON           MO   TRAINED SPOTTER

&&

DUX
Local storm report, May 19, 3:56 PM CST, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
456 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     HAIL             6 N ROCKPORT            40.50N 95.52W
05/19/2013  M1.75 INCH       ATCHISON           MO   TRAINED SPOTTER

            ALSO 60 TO 70 MPH WINDS

&&

DUX
Local storm report, May 19, 5:47 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
647 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             RICH HILL               38.10N 94.36W
05/19/2013  E0.88 INCH       BATES              MO   LAW ENFORCEMENT

&&

DUX
Local storm report, May 19, 6:12 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
712 PM CDT SUN MAY 19 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     TSTM WND GST     1 N EASTON KS           39.36N 95.12W
05/19/2013  E60 MPH          LEAVENWORTH        KS   EMERGENCY MNGR

            WIND REPORTED AS 60 PLUS

&&

ABAILEY

The radar

The Pleasant Hill radar (KEAX), 96 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Leavenworth

When
May 19, 6:12 PM CST
Where
Leavenworth County, 0.69 mi N of Easton
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.360, -95.120

Thunderstorm wind gusts were estimated up to 60 mph.

Hail, Johnson

When
May 19, 6:13 PM CST
Where
Johnson County, 0.69 mi S of De Soto
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
38.970, -94.970

Thunderstorm Wind, Leavenworth

When
May 19, 6:15 PM CST
Where
Leavenworth County, Leavenworth
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.320, -94.920

Several large trees were reported down, with thunderstorm wind gusts estimated up to 60 mph.

Thunderstorm Wind, Atchison

When
May 19, 6:15 PM CST
Where
Atchison County, 0.87 mi SE of Atchison
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
39.560, -95.120

Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Johnson

When
May 19, 6:18 PM CST
Where
Johnson County, 1.28 mi ESE of Gardner
Measured
63 kt (72 mph) measured gust
Reported by
Emergency Manager
Coordinates
38.810, -94.910

Thunderstorm wind gusts were measured up to 73 mph.

Thunderstorm Wind, Miami

When
May 19, 6:20 PM CST
Where
Miami County, 1.08 mi W of Osawatomie
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.500, -94.950

Several trees were reported blown over on roads near Osawatomie. Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Miami

When
May 19, 6:20 PM CST
Where
Miami County, 0.69 mi N of Paola
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.580, -94.870

Numerous trees were reported down in Paola. Thunderstorm wind gusts were estimated up to 60 mph.

Thunderstorm Wind, Johnson

When
May 19, 6:25 PM CST
Where
Johnson County, 0.88 mi NE of Olathe
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.890, -94.810

Thunderstorm wind gusts were estimated up to 70 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 452562, 452558, 452559, 452563, 452564, 452560, 452561, 452565.